Alert archive / North Dakota / Tornado Warnings in 2006
Tornado Warning 27, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Aug 24, 2006, 8:43 AM MDT for Mercer County, North Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2006, 8:43 AM MDT (14:43 UTC)
- Expired
- Aug 24, 2006, 9:15 AM MDT
- In force
- 32 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Mercer County, ND
The radar
The Bismarck radar (KBIS), 98 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 9:10 AM MDT | HAIL 0.75 | 3 E Hazen, ND | HAIL ONGOING AT 1012 AM CDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 3:42 AM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 2.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2789 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KBIS 241442 TORBIS NDC057-241515- /O.NEW.KBIS.TO.W.0027.060824T1443Z-060824T1515Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 843 AM MDT THU AUG 24 2006 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... CENTRAL MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA... * UNTIL 915 AM MDT * AT 838 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES NORTHWEST OF HAZEN...OR ABOUT 58 MILES NORTHEAST OF DICKINSON... MOVING EAST AT 25 MPH. * THE TORNADO WILL BE NEAR... HAZEN AROUND 850 AM MDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM MDT THURSDAY MORNING FOR WESTERN NORTH DAKOTA. LAT...LON 4742 10188 4727 10184 4730 10141 4748 10149 $$ NH
2 follow-up statements
000 WWUS53 KBIS 241452 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 951 AM CDT THU AUG 24 2006 NDC057-241515- /O.CON.KBIS.TO.W.0027.000000T0000Z-060824T1515Z/ MERCER ND- 951 AM MDT THU AUG 24 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 AM MDT FOR CENTRAL MERCER COUNTY... AT 942 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR HAZEN...OR ABOUT 43 MILES NORTHWEST OF BISMARCK...MOVING EAST AT 25 MPH. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL UP TO GOLF BALL SIZE AND DESTRUCTIVE STRAIGHT LINE WINDS. DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER YOUR HEAD. THIS IS A DANGEROUS STORM. TAKE SHELTER IMMEDIATELY A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM MDT THURSDAY MORNING FOR WESTERN NORTH DAKOTA. LAT...LON 4742 10188 4727 10184 4730 10141 4748 10149 $$ NH
000 WWUS53 KBIS 241505 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1004 AM CDT THU AUG 24 2006 NDC057-241515- /O.CON.KBIS.TO.W.0027.000000T0000Z-060824T1515Z/ MERCER ND- 904 AM MDT THU AUG 24 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 AM MDT FOR EAST CENTRAL MERCER COUNTY... AT 855 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR HAZEN...OR ABOUT 52 MILES NORTHWEST OF BISMARCK...MOVING EAST AT 25 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STANTON. THIS TORNADO PRODUCING STORM WILL BE NEAR STANTON AROUND 920 AM MDT. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL UP TO BASEBALL SIZE AND DESTRUCTIVE STRAIGHT LINE WINDS. THIS IS A DANGEROUS STORM. TAKE SHELTER IMMEDIATELY A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM MDT THURSDAY MORNING FOR WESTERN NORTH DAKOTA. LAT...LON 4742 10188 4727 10184 4727 10133 4747 10144 $$ NH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 24, 8:08 AM MDT, 35 minutes earlier.
Area forecast discussion, Aug 24, 8:08 AM MDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 908 AM CDT THU AUG 24 2006 .UPDATE... BASED ON A QUICK LOOK AT QPF PROGS AND CURRENT RADAR TRENDS HAVE POSTED A FLASH FLOOD WATCH FOR TODAY IN THE NORTHWEST AND CENTRAL. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 4 PM CDT /3 PM MDT/ THIS AFTERNOON FOR NDZ001-NDZ002-NDZ003-NDZ004-NDZ005-NDZ009-NDZ010-NDZ011-NDZ012- NDZ013-NDZ017-NDZ018-NDZ019-NDZ020-NDZ021-NDZ022-NDZ023-NDZ025- NDZ034-NDZ035-NDZ036-NDZ037-NDZ047-NDZ048-NDZ050-NDZ051. && LEBLANG
Hazardous weather outlook, Aug 24, 3:22 AM MDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 422 AM CDT THU AUG 24 2006 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-250930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 422 AM CDT THU AUG 24 2006 /322 AM MDT THU AUG 24 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL SPREAD FROM WESTERN INTO CENTRAL NORTH DAKOTA TODAY...THEN END FROM THE WEST TONIGHT. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT.
In the hours before
Local storm report, Aug 24, 8:40 AM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
940 AM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM TSTM WND GST 9 N GOLDEN VALLEY 47.42N 102.07W
08/24/2006 E60 MPH MERCER ND PUBLIC
ALSO HAD PEA SIZE HAIL AND 1.00 INCH OF RAIN.
&&
JP MARTINLocal storm report, Aug 24, 8:43 AM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
943 AM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM HAIL 7 N BEULAH 47.37N 101.77W
08/24/2006 M1.75 INCH MERCER ND PUBLIC
ALSO 60 MPH ESTIMATED. ONGOING AT 942 AM CDT.
&&
JP MARTINThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 6:42 PM MDT | Severe Thunderstorm Warning | BIS | Stark | 36 min |
| Aug 23, 7:53 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn | 67 min |
| Aug 23, 10:22 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 41 min |
| Aug 24, 2:52 AM MDT | Severe Thunderstorm Warning | BIS | Williams | 28 min |
| Aug 24, 5:03 AM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 57 min |
| Aug 24, 5:56 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 64 min |
| Aug 24, 6:31 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 59 min |
| Aug 24, 6:50 AM MDT | Tornado Warning | BIS | Mercer | 25 min |
| Aug 24, 6:58 AM MDT | Severe Thunderstorm Warning | BIS | Dunn | 32 min |
| Aug 24, 7:27 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer | 63 min |
| Aug 24, 7:49 AM MDT | Flash Flood Watch | BIS | Bottineau, Burke, Burleigh, Dickey, Divide, Dunn and 17 more | 7 hr |
| Aug 24, 8:31 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 59 min |
| Aug 24, 9:12 AM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 63 min |
| Aug 24, 9:13 AM MDT | Tornado Warning | BIS | McLean, Mercer, Oliver | 47 min |
| Aug 24, 10:00 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Oliver | 45 min |
| Aug 24, 10:10 AM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 65 min |
| Aug 24, 10:19 AM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 56 min |
| Aug 24, 10:30 AM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope, Stark | 60 min |
| Aug 24, 11:13 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mercer, Morton, Mountrail and 1 more | 62 min |
| Aug 24, 11:29 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 61 min |
| Aug 24, 12:01 PM MDT | Severe Thunderstorm Warning | BIS | Grant, McLean, Mercer, Morton, Oliver | 44 min |
| Aug 24, 12:03 PM MDT | Severe Thunderstorm Warning | BIS | Emmons | 27 min |
| Aug 24, 12:11 PM MDT | Tornado Warning | BIS | Morton | 34 min |
| Aug 24, 12:22 PM MDT | Tornado Warning | BIS | Burleigh | 38 min |
| Aug 24, 12:36 PM MDT | Tornado Warning | BIS | Emmons | 24 min |
| Aug 24, 12:40 PM MDT | Tornado Warning | BIS | McLean | 35 min |
| Aug 24, 12:48 PM MDT | Severe Thunderstorm Warning | BIS | Grant, McLean, Mercer, Morton, Oliver | 57 min |
| Aug 24, 12:50 PM MDT | Flash Flood Warning | BIS | Mercer | 3 hr |
| Aug 24, 12:58 PM MDT | Tornado Warning | BIS | Burleigh, Emmons, Kidder | 32 min |
| Aug 24, 1:12 PM MDT | Flash Flood Warning | BIS | Burleigh, Morton | 3 hr |
| Aug 24, 1:13 PM MDT | Tornado Warning | BIS | McLean | 32 min |
| Aug 24, 1:17 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, McLean, Morton, Oliver, Sheridan | 58 min |
| Aug 24, 1:31 PM MDT | Severe Thunderstorm Warning | BIS | Kidder | 44 min |
| Aug 24, 1:46 PM MDT | Tornado Warning | BIS | McLean | 29 min |
| Aug 24, 1:47 PM MDT | Tornado Warning | BIS | Kidder | 28 min |
| Aug 24, 1:47 PM MDT | Tornado Warning | BIS | Ward | 28 min |
| Aug 24, 2:08 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 52 min |
| Aug 24, 2:16 PM MDT | Severe Thunderstorm Warning | BIS | Kidder | 59 min |
| Aug 24, 2:22 PM MDT | Flash Flood Warning | BIS | Kidder | 3 hr |
| Aug 24, 2:38 PM MDT | Severe Thunderstorm Warning | BIS | Stutsman | 67 min |
| Aug 24, 2:39 PM MDT | Tornado Warning | BIS | Sioux | 36 min |
| Aug 24, 2:47 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons | 58 min |
| Aug 24, 3:18 PM MDT | Severe Thunderstorm Warning | BIS | Kidder | 57 min |
| Aug 24, 3:30 PM MDT | Severe Thunderstorm Warning | BIS | Logan | 49 min |
| Aug 24, 3:44 PM MDT | Severe Thunderstorm Warning | BIS | Stutsman | 61 min |
| Aug 24, 3:57 PM MDT | Severe Thunderstorm Warning | BIS | McIntosh | 63 min |
| Aug 24, 4:04 PM MDT | Severe Thunderstorm Warning | BIS | Logan | 56 min |
| Aug 24, 4:26 PM MDT | Flash Flood Warning | BIS | McHenry, Ward | 3 hr |
| Aug 24, 4:40 PM MDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 65 min |
| Aug 24, 5:55 PM MDT | Severe Thunderstorm Warning | BIS | Dickey | 57 min |
Nearby
Tornado Warnings in North Dakota, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.